I am having trouble with hot flashes since my surgery. As unable to use hormones due to cancer I was wondering about the efficacy of ground flaxseed as a dietary supplement. I was using with good success, then read about similarity in the body to soy products and became worried about this. Any advice?
The site "Women to Women" (a *******) has some information about the Soy controversy. To be honest, if you cannot find it there, look for Christianne Northrup's website. She gives out some information, but otherwise it is a paid site. I have not paid yet for any information (other than the two books she wrote which were God-sends for me) but I know I got info on Soy/hormones from one of the sites (Northrup will give out some info but for more info, then you need to pa)..* Hope this is making sense... hectic day :) *
Anyway, this whole topic is controversial. I have pulled back a bit from making too many comments since this is such a controversial topic. I would say, however, that you should research, research, and research some more...(as you are by posting!)...
You can read my profile and journal articles, if you wish... I do use hormones... (bioidentical only and only under a Physician's supervision and blood tests every two to three months.
I never went through Chemo but after fine needle aspiration (in Aug of 2000) of an ovarian cyst during a Lap, I was Dx. positive for malignant cells consistent with Papillary Adenocarcinoma. It was confimed during a subseqent hysterectomy that the cyst was epithelial in origin for the cells and excluded origin of a corpus luteum cyst. However, during the hysterectomy (Sept. 2000) no additional cancer was found, and so even though the surgery was warranted, I was left Without a final Dx.of Ovarian Cancer.
I am not sure why this all happened. But, it is one reason I found this site (MedHelp) back in 2004 was because I wanted to belong to a group of people who "got it".... I needed a safe place to process what happened to me... the "could have beens" and the advocacy I try to promote to all regarding their health care (I know this is easier said than done at times, too...). I also stay because I luckily found an awesome way of getting rid of surgical adhesions that just involves rolling a little ball (I know... I know...Health Pages.... I promise :)) and then there is the occasional hormonal comment from me....
OK... a bit longer than I'd aniticipated, and more details than probably needed, but I do wish you the best and hope you get some answers. You may certainly leave me a message if you wish.
I was told black cohash really helps with the hot flashes -- it didn't help me but I know other women it helped -= just make sure it is not mixed in with soy -- you can get plain black cohash at vitamin stores and pharmacies and I think even a Sams Club type place
Staying physically cool helps, as does avoiding stress (hee hee hee -- can you believe they really say that ?)
I am not allowed to take any OTC menopausal remedies. I am an early stage OvCa survivor that has developed cysts, masses, tumors what ever you want to call them, the doctors believe that it is Ovarian Remnant Syndrome and that the cyst was formed because estrogen....that said, I am not allowed any of it....black cohash, mimics estrogen as does soy. I used to take a double dose of Vit E before bed, but, have learned to accept the fact that I have to live with horrible night flashes and a low sex drive....but, I am cancer free....so I made my choice, simple to me.
My ONC told me I will probably have to learn to live with them. I don't get why I still have them. I was IN the throes of menopause over ten years prior to my hysterectomy. I have some terrible hotflashes now. They creep up on me like a cat, hit me and WHAM I am boiling hot. I feel for anyone who has a problem with them.
We've all had those flashes; one comedienne says that hers were so bad that Al Gore followed her around for 3 days! Do a search for a "Mrs. Hughes" video on YouTube. It's hilarious.
I get an herbal compound from my acupuncturist. I don't really know what's in it. He gives me a combination of herbs which contains no estrogen-like components. I ran out of it last week, and thought it would be a great test to see if the herbs were, indeed, doing anything. I've been *dripping wet* for a week now. Gimme those herbs!
Please see if you can find out what herbs he is using....I would love something that helps!!!!!
The sweats are bad enough, but, the constant up and down all night long is getting to me....I wake up, sweat, go back to sleep, wake up, sweat, go back to sleep....on a good night I get a four hour stretch...but usually it is every hour or two...UGH!!!!
My hot flashes began about halfway through my original chemo, and have not changed a whole lot since. After my surgery, my gyn/onc put me on premarin for awhile but I did not really see where it did a whole lot. I have heard that many of those herbs are supposed to help, but remember before you start taking anything, clear it with your Dr first. Because even though the herbs sound like a good idea, there are a lot of herbs out there that can cause certain chemos to not be as affective and can alos counter act other drugs.
I am currently on effexor now also but every other day as taking it daily caused terrible insomnia for me. To be truthful, it does not do a whole lot either. I too feel sorry for anyone dealing with this as I know that it is plain miserable.
The next time you see your Dr, you might ask him what he would suggest.
Good luck, Chris
You may want to ask your doctor about Neurotin (gabapentin). It is supposed to be as effective as HRT for hot flashes, but is a very strong narcotic, so will need to consult your physician and oncologist about possible side effects etc.
I ...like you can't take any hormone to help with the hot flashes. When I was first dx the hot flashes were unreal!!! I have taken effexor and now am on Elavil which has helped alot. They are not gone totally but I feel 100% better. Maybe it's the time away since my dx. and a combo with the Elavil,but they have really slowed down. I take it at bedtime as it knocks me out,but it has been a while since I have been woken up from a hot flash. Good luck~~~Joanne
I didn't realize that black cohash was like a soy thing -- glad someone corrected me -- I just stopped my Calcium as I see it is in a soy oil base -- will have to find another one --- antidepressants and antianxiety meds really help a lot with hot flashes -- when i had my surgery I was already on them and it made it tolerable -- the first recurrence I was not and the tamoxifen had be just about over the edge -- I was wringing my clothes out and was so crabby we almost got divorced -- this recurrence i started on the pych meds when I knew I was recurring which got me through the chemo and now the hot flashes from Arimidex are not too bad, and I think it's the pysch meds that are helping --- if one of them gives you insomnia, ask for a sleeping pill or an antianxiety med -- or ask for a different one --- I splurged on a shrink to make sure I wasn't given whatever the last drug rep who had come in was pushing.......Lexapro made me really sick to my stomach --- I'm allergic to prozac...... all are different but the concept is good
Finally my hot flashes are almost gone... maybe one a day now down from 1000 a day last September.... I was also told no soy products as I have thyroid problems on top of everything else.. the flashes do stop... now I am having visiting vegas flashes expecting 118 today... yeah.....NO
I have a little sign on the side of my computer that says, "Real women don't get hot falshes, they get power surges."
(Too bad my energy level does not jump up with each "surge" that I have)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.